The FDA recently warned healthcare professionals of a recall of Cubist Pharmaceuticals’ Cubicin (daptomycin for injection). Cubicin is an intravenous antibiotic prescribed “for the treatment of skin infections and certain bloodstream infections.” Cubist Pharmaceuticals has recalled nine lots of Cubicin shipped between September 2013 and December 2013 due to the presence of foreign particulate matter. The administration of an intravenous drug containing such matter could potentially lead to “thromboembolism or a life-threatening pulmonary embolism”, as well as other serious health issues. Patients with a preexisting condition that negatively “affects the… blood supply [of large blood vessels] are at an increased risk.”
Cubist Pharmaceuticals has notified its customers with instructions to quarantine and discontinue the distribution of the affected lots. No adverse events associated with the Cubicin lots containing particulate matter have been reported so far.